Illinois, 2018

Heavy Snow in Illinois, April 1, 2018

April 1, 2018 · NWS ILX · 4 events in 4 counties and zones

Low pressure tracking through the Ozarks interacted with an unseasonably cold airmass to produce snow across central Illinois during the afternoon and evening of April 1st. The heaviest snow fell across west-central Illinois from Mason and Menard counties westward to the Mississippi River, where amounts of 6 to 8 inches were common.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure tracking through the Ozarks interacted with an unseasonably cold airmass to produce snow across central Illinois during the afternoon and evening of April 1st. The heaviest snow fell across west-central Illinois from Mason and Menard counties westward to the Mississippi River, where amounts of 6 to 8 inches were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 1, 12:00 PM CST, 15 minutes earlier.

Area forecast discussion, Apr 1, 12:00 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
100 PM CDT Sun Apr 1 2018

.UPDATE...
Issued at 1059 AM CDT Sun Apr 1 2018

Forecast looks on track today and no updates planned aside from
minor tweaks to hourly temperatures, which will be cooling during
the afternoon as snow moves in from the west. Winter weather
advisory continues this afternoon (after 1 pm) and this evening
for central part of CWA for 2-4 inches of snow, with the heaviest
amounts expected near I-72. The 4 inches of snow forecast for
Springfield will be close to their snowiest Easter on record when
4.7 inches fell on Apr 4, 1920.

Latest weather observation stations reporting light snow over
northern MO and still mainly just west of the MS river, despite
radar mosaic showing light returns over west central IL. CAM
models show light to moderate snow band spread east across central
IL from Peoria south between 18-22Z and best snow accumulations
occurring from 3-4 pm into mid evening. Mixed pcpn still expected
in southeast IL as it moves into areas se of I-70 late this
afternoon and very early evening before changing to snow there too
by sunset. Highs mostly in the mid 30s over central IL and 40-45F
in southeast IL by early afternoon, but temps in central IL
falling to around freezing as snow develops during the mid/late
afternoon. Winds will stay fairly light during this snow event
through this evening.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 328 AM CDT Sun Apr 1 2018
Cold front has dropped to the southeast of the forecast area this
morning...and along the Ohio River Valley. Northwest winds
dominate the region with cooler air filtering in behind the front.
High pressure is building into the Midwest from the Northern
Plains. However, the first weather issue for the forecast period
is a quick wave moving across the Central Plains and into the
Midwest, bringing snow across the center of the state today. Next
in the forecast, the threat of showers and possible thunderstorms
for Tuesday.

Models are persisting with the progression of a wave currently
over the Rockies across the Plains and into the Midwest...moving
along predominantly zonal flow aloft. Snow is expected to be
afternoon and into the evening hours, impacting holiday travel.
Snowfall totals will generally be in the 1" to 4" range... with
the higher totals falling across a line from Jacksonville to
Springfield to Decatur to Danville. Areas to the north of Peoria
will see very little in the way of accumulation. Models were a
little warm at the surface, and have dialed back the max temps
considering the snow starting just after midday/potentially
impacting the diurnal swing. Given how the last daytime snow
system behaved, the quick progression of snowfall/temps
dropping/accumulation has shifted the forecast slightly to some
slightly heavier totals. Given the new totals and the impact, have
expanded the Winter Weather Advisory. As the system moves through
and the precip ends, the forecast soundings lose ice crystals in
the southeast and the potential for brief freezing rain will be
possible around midnight. Precip has more or less ended in the
overnight hours and will be done before the morning commute.

.LONG TERM...(Monday through Saturday)
ISSUED AT 328 AM CDT Sun Apr 1 2018
The respite from the precip Monday morning is short-lived as the
next wave moves out of the High Plains and southwesterly flow in
the midlevels pushes warmer temps into the region. Warming/lifting
the moisture up into the region will produce showers/possible
thunder for Monday afternoon/evening. Much of Central IL will
remain in the warm sector of a developing low/storm system off to
the WSW. Warm advection will push the high temps on Tuesday into
the 60s for a significant portion of Central and Southeastern IL,
with upper 60s south of Interstate 70. Thunder chances continue
into the evening hours, but so far, the better instability and
threat for severe weather is well to the south along the front.
Cooler air moves in behind the front, with the region in weakly
northwesterly flow throughout the remainder of the forecast. Temps
remain below normal with periodic chances for precipitation
through the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1259 PM CDT Sun Apr 1 2018

PIA recently starting getting light snow with 2-2.5 mile vsby and
MVFR ceiling 2.5k ft during past hour. This initial band of light
snow is further north than earlier forecast models projected. Other
central IL airports should see light snow develop during the next
1-2 hours with IFR to MVFR conditions setting in, and possibly
lower along I-72 from 21Z-01Z in snow. Thermal profiles show all
snow at central IL airports with mixed pcpn south of I-72 in
southeast IL. The snow will diminish from ne to se between 00-03Z
(7-10 pm), lasting longest at DEC and CMI, as VFR conditions
return during mid/late evening and continue through Mon morning.
Winds stay fairly light next 24 hours, with north to NNW winds
7-10 kts this afternoon and veering NW later this afternoon and
evening and becoming light. Winds then turn SE and increase to
around 10 kts after 14Z/9 am Mon morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 1 AM CDT Monday for ILZ040>057-
061>063.

&&

UPDATE...07
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...07
Hazardous weather outlook, Apr 1, 10:25 AM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1125 AM CDT Sun Apr 1 2018

ILZ027>031-037-038-021100-
Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
1125 AM CDT Sun Apr 1 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Light snow accumulation is possible this afternoon and evening,
with generally an inch or less anticipated.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Isolated thunderstorms are possible Monday afternoon into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ041-021100-
Mason-
1125 AM CDT Sun Apr 1 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM CDT MONDAY...

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Light snow accumulation is expected this afternoon and evening,
with 1 to 3 inch totals common.

Flooding will continue along the Illinois River from Havana
southward for at least the next several days.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Isolated thunderstorms are possible Monday afternoon into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ036-021100-
Fulton-
1125 AM CDT Sun Apr 1 2018

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Light snow accumulation is possible this afternoon and evening,
with generally 2 inches or less anticipated.

Flooding will continue along the Illinois River from Havana
southward for at least the next several days.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Isolated thunderstorms are possible Monday afternoon into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ040-047-049-050-021100-
Cass-Morgan-Schuyler-Scott-
1125 AM CDT Sun Apr 1 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM CDT MONDAY...

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Light to moderate snow accumulation is expected this afternoon
and evening, with 2 to 5 inch totals common.

Flooding will continue along the Illinois River from Havana
southward for at least the next several days.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Isolated thunderstorms are possible Monday afternoon into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ042>046-048-051>057-061>063-021100-
Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-Edgar-
Logan-Macon-Menard-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
1125 AM CDT Sun Apr 1 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM CDT MONDAY...

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Light to moderate snow accumulation is expected this afternoon
and evening, with 2 to 5 inch totals common.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Isolated thunderstorms are possible Monday afternoon into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ066>068-071>073-021100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
1125 AM CDT Sun Apr 1 2018

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Light snow accumulation is possible late this afternoon and
evening, with generally 2 inches or less anticipated.

Flooding will continue for the next several days along portions
of the Wabash, Little Wabash and Embarras rivers.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Isolated thunderstorms are possible Monday afternoon into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Smith

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Schuyler

When
April 1, 12:15 PM CST to 7:00 PM CST
Where
Schuyler forecast zone
Reported by
COOP Observer
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

Weather observers reported 6 to 7 inches of snow across Schuyler County...including 6.6 inches in Rushville. Numerous traffic accidents occurred due to snow-covered roads.

Heavy Snow, Cass

When
April 1, 12:30 PM CST to 7:30 PM CST
Where
Cass forecast zone
Reported by
COOP Observer
Coordinates
39.974, -90.247 (the zone’s center; the record gives no point)

Weather observers reported 6 to 7 inches of snow across the northern half of Cass County...including 6.8 inches in Beardstown. Numerous traffic accidents occurred due to snow-covered roads.

Heavy Snow, Mason

When
April 1, 12:30 PM CST to 7:30 PM CST
Where
Mason forecast zone
Reported by
COOP Observer
Coordinates
40.240, -89.917 (the zone’s center; the record gives no point)

Weather observers reported 6 to 7 inches of snow across western and southern Mason County...including 7.0 inches in both Easton and Havana. Numerous traffic accidents occurred due to snow-covered roads.

Heavy Snow, Menard

When
April 1, 1:00 PM CST to 8:00 PM CST
Where
Menard forecast zone
Reported by
COOP Observer
Coordinates
40.027, -89.802 (the zone’s center; the record gives no point)

Weather observers reported 6 to 8 inches of snow across Menard County...including 6.0 inches in Petersburg. Numerous traffic accidents occurred due to snow-covered roads.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746447, 746446, 746448, 746449.